Alert archive / South Dakota / Tornado Warnings in 2005

Tornado Warning 5, NWS Aberdeen, SD

May 8, 2005McPherson County, South Dakota

NWS Aberdeen, SD issued this tornado warning at May 8, 2005, 2:48 PM CDT for McPherson County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 2:48 PM CDT (19:48 UTC)
Expired
May 8, 2005, 3:30 PM CDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 61 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1864 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 081947
TORABR
SDC089-082030-
/O.NEW.KABR.TO.W.0005.050508T1948Z-050508T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
248 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 330 PM CDT

* AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  SOUTHWEST OF LEOLA..MOVING NORTH AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  LONG LAKE AROUND 325 PM CDT

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA.

LAT...LON 4561 9915 4563 9891 4589 9898 4589 9928

$$
ALBRECHT
1 follow-up statement
000 
WWUS53 KABR 082010
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
310 PM CDT SUN MAY 8 2005

SDC089-082030-
/O.CON.KABR.TO.W.0005.000000T0000Z-050508T2030Z/
MCPHERSON SD-
310 PM CDT SUN MAY 8 2005

...A TORNADO WARNING CONTINUES FOR MCPHERSON COUNTY UNTIL 330 PM
CDT...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO..  THIS DANGEROUS
STORM WAS LOCATED NEAR LEOLA...OR 22 MILES NORTH OF IPSWICH...AND
MOVING NORTH AT 15 MPH.

THIS DANGEROUS STORM WILL BE...
  5 MILES SOUTHWEST OF SPRING CREEK COLONY BY 330 PM CDT.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED WITHIN THE STORM. A TORNADO
MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF
YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING OR TO AN INTERIOR ROOM OR CLOSET.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING 
FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA.

LAT...LON 4570 9921 4565 9895 4594 9874 4593 9922

$$
ALBRECHT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 8, 3:37 AM CDT, 11 hours 11 minutes earlier.

Area forecast discussion, May 8, 3:37 AM CDT, 11 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
337 AM CDT SUN MAY 8 2005

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
EVERYTHING IS ON TRACK FOR ANOTHER ROUND OF SEVERE WEATHER IN THE
EASTERN FORECAST AREA THIS AFTERNOON. UPPER LOW IS CURRENTLY OVER
FAR WESTERN SD WITH DRY SLOT OVER THE FORECAST AREA EXTENDING N INTO
SRN ND. ABUNDANT SUNSHINE THIS MORNING WITH 700-500 MB LAPSE RATES
OF 7.5-8 C/KM AND DEW POINTS IN THE MID TO UPPER 50S WILL RESULT IN
MIXED LAYER CAPES FROM 1000-1900 J/KG ACROSS THE EAST BY 1 PM...WITH
MINIMAL CONVECTIVE INHIBITION BY THAT TIME. AS UPPER LOW PUSHES
EAST...BEST CHANCE FOR ORGANIZED/SEVERE STORMS WILL BE IN THE EAST
WHERE DEEP SHEAR OF AROUND 30KTS AND BROAD SCALE LIFT WILL BE
PRESENT. THE TS ACTIVITY WILL LIKELY BEGIN EARLIER THAN YESTERDAY.
THUNDERSTORMS WILL CHANGE OVER TO SHOWERS TONIGHT AS THE STACKED LOW
DRIFTS EAST ACROSS THE CWA. SHOWERS WILL STILL BE POSSIBLE ON MONDAY
WITH TROWAL FEATURE EVIDENT BEHIND LOW...MAINLY IN THE NORTHEAST.
COOLED TEMPS A BIT FOR MONDAY AS MAV GUIDANCE SEEMS A LITTLE WARM.
THE MET MAY BE TOO COOL HOWEVER. UPPER LEVEL RIDGE WILL MOVE IN
MONDAY NIGHT WITH WEAK SURFACE HIGH PRESSURE OVER THE AREA AS WELL.
AS RIDGE SHIFTS EAST...MODELS SHOWING MODERATE ISENTROPIC LIFTING
OCCURRING IN THE WEST...WITH SURFACE LOW OVER NEB/CO/KS TRIPLE PT.
ADDED SLIGHT CHANCE OF TS IN THE WEST ON TUESDAY AFTERNOON...BUT IT
MAY BE MORE SHOWERY LIKE THE NAM AND UKMET INDICATE. THE GFS HAS THE
WARM AIR MUCH FURTHER NORTH ON TUESDAY AND IS A LITTLE SUSPECT. KEPT
CHANCE OF PRECIP IN FOR  TUESDAY NIGHT AS ISENTROPIC LIFTING
CONTINUES.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
MEDIUM RANGE MODELS CONTINUE TO ADVERTISE AN ACTIVE WEATHER PATTERN
FOR THE EXTENDED PORTION.  EXTENDED PERIOD OPENS WITH LARGE H5 LOW
OVER DESERT SOUTHWEST WITH TROUGH EXTENDING NORTH TO NEAR MONTANA.
SURFACE LOW IS TRAVELING IN SOUTHWEST FLOW AND INTERACTING WITH OLD
BOUNDARY LEFT OVER IN THIS COUNTRY.  THUNDERSTORMS LOOK LIKE A GOOD
BET TO START OF THE WEDNESDAY PORTION. GFS WOULD KEEP UP THIS
INTERACTION HOLDING A SURFACE REFLECTION JUST SOUTH OF STATIONARY
BOUNDARY AS UPPER LOW WEAKENS AND STARTS TO MOVE EAST.  EVEN BY 12Z
SATURDAY POSITIVE TILTED H5 TROUGH STILL HANGS BACK OVER FOUR
CORNERS AREA ALTHOUGH MUCH WEAKER THAN MID WEEK AND EVENTUALLY MOVES
EAST AS PACIFIC RIDGE STARTS PUSHING ONSHORE. TEMPERATURES LOOK COOL
BUT REASONABLE SO FEW CHANGES WERE MADE TO EITHER TEMPERATURES OR
WEATHER.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/KEEFE
Hazardous weather outlook, May 8, 11:46 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1146 AM CDT SUN MAY 8 2005

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-091007-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
1146 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND
TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
THE AREA AHEAD OF A SLOW MOVING LOW PRESSURE SYSTEM. THE MAIN THREATS
ASSOCIATED WITH THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO IS ALSO POSSIBLE. THE SEVERE THREAT WILL DIMINISH
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SDZ003-004-009-015-016-033>035-045-048-091007-
CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY-
WALWORTH-
1146 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AS A LOW PRESSURE SYSTEM SLOWLY MOVES EAST ACROSS SOUTH DAKOTA
TODAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA. WHILE
AN ISOLATED SEVERE STORM IS POSSIBLE...MOST OF THE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. LIGHTNING WILL BE THE MAIN
THREAT WITH THE STORMS TODAY...ACCOMPANIED BY SMALL HAIL AND GUSTY
WINDS. THUNDERSTORMS ARE EXPECTED TO GIVE WAY TO SHOWERS ACROSS THE
AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:06 PM CDTSevere Thunderstorm WarningABRSpink56 min
May 7, 7:23 PM CDTSevere Thunderstorm WarningABRClark59 min
May 7, 8:07 PM CDTSevere Thunderstorm WarningABRBrown41 min
May 7, 8:29 PM CDTSevere Thunderstorm WarningABRCodington49 min
May 7, 8:30 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin45 min
May 7, 9:00 PM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts46 min
May 7, 9:27 PM CDTSevere Thunderstorm WarningABRMarshall18 min
May 8, 2:08 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson52 min
May 8, 2:43 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink47 min
May 8, 3:19 PM CDTSevere Thunderstorm WarningABRBrown, Spink41 min
May 8, 3:36 PM CDTSevere Thunderstorm WarningABRMcPherson24 min
May 8, 4:01 PM CDTSevere Thunderstorm WarningABRBrown, McPherson29 min
May 8, 4:22 PM CDTSevere Thunderstorm WarningABRDeuel38 min
May 8, 4:29 PM CDTSevere Thunderstorm WarningABRCodington46 min
May 8, 4:30 PM CDTSevere Thunderstorm WarningABRBrown, Spink45 min
May 8, 4:41 PM CDTTornado WarningABRBrown24 min
May 8, 4:42 PM CDTSevere Thunderstorm WarningABRHamlin33 min
May 8, 4:57 PM CDTSevere Thunderstorm WarningABRDay63 min
May 8, 5:05 PM CDTSevere Thunderstorm WarningABRCodington, Grant40 min
May 8, 5:15 PM CDTSevere Thunderstorm WarningABRBrown30 min
May 8, 5:22 PM CDTSevere Thunderstorm WarningABRHamlin8 min
May 8, 5:45 PM CDTSevere Thunderstorm WarningABRCodington36 min
May 8, 5:46 PM CDTSevere Thunderstorm WarningABRBrown59 min
May 8, 5:49 PM CDTSevere Thunderstorm WarningABRRoberts27 min
May 8, 5:55 PM CDTSevere Thunderstorm WarningABRDeuel22 min
May 8, 6:02 PM CDTSevere Thunderstorm WarningABRDay, Marshall33 min

Nearby

Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.